Funnel Cloud, Montgomery
- When
- May 12, 3:37 PM CST
- Where
- Montgomery County, 2.83 mi SSW of Conroe
- Reported by
- Public
- Coordinates
- 30.280, -95.460
The funnel cloud sighting was near Interstate 45 and the South Loop 336.
Slow moving thunderstorms produced copious amounts of rain that led to flash flooding for some locations. Communities of Webster, San Leon and Angleton were hardest hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Slow moving thunderstorms produced copious amounts of rain that led to flash flooding for some locations. Communities of Webster, San Leon and Angleton were hardest hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 2:55 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT TUE MAY 12 2015
.DISCUSSION...
LATEST SFC ANALYSIS HAS FRONTAL BOUNDARY STALLED FROM JUST NORTH
OF LUFKIN TO AUSTIN. SOUTH OF THE BOUNDARY THERE HAS BEEN ENOUGH
RECOVERY IN THE AIRMASS WITH THE PASSING SHORT WAVE TROUGH THAT
STORMS HAVE RE-DEVELOPED ACROSS THE AREA. KHGX 88D VAD SHOWS A A
LOT OF TURNING IN THE BOUNDARY LAYER FOR A CURVED HODOGRAPH.
STORMS HAVE BEEN RATHER SHALLOW BUT STILL ENOUGH TO ROTATE AT
TIMES. STORMS ARE MOVING BUT STILL PRODUCING 2 INCHES OF RAIN IN
AN HOUR ESPECIALLY OVER THE ANGLETON AREAS IN BRAZORIA CO. STORMS
SHOULD DECREASE LATER THIS EVENING WITH THE LOSS OF HEATING AND
THE SHORT WAVE PUSHING OUT OF THE AREA. MAIN CONCERN WILL BE
THUNDERSTORM ACTIVITY THAT DEVELOPS WED MORNING AND DURING THE
DAY. FLASH FLOOD WATCH HAS BEEN POSTED FOR WESTERN PORTIONS OF SE
TX BUT DOES NOT INCLUDE FT BEND...HARRIS...BRAZORIA OR GALVESTON
COUNTIES. WATCH WILL GO FROM 09Z WED TO 00Z THUR TO ACCOUNT FOR
STORMS FROM C TX MOVING INTO THE AREA OR MORE DEVELOPMENT WITH AN
APPROACHING SHORT WAVE TROUGH.
LATEST WATER VAPOR IMAGERY SHOWS THE NEXT STRONG SHORTWAVE
TROUGH. TROUGH IS NOW OVER THE BAJA OF MEXICO AND SHOULD TAKE A NE
TRAJECTORY OVER TX PANHANDLE AND N TX. THE BULK OF STRONG POS VORT
ADVECTION WILL BE NORTH OF THE AREA BUT MODELS STILL DEVELOP QUITE
A BIT OF OMEGA WITH THE TROUGH AXIS AND STILL SOME Q VECTOR
DIVERGENCE IN 500-300MB LAYER. COUPLE THAT WITH PLENTY OF GULF
MOISTURE STILL OVER SE TX AND WITH MODELS SHOWING ANOTHER INCREASE
IN MOISTURE IN RESPONSE TO THE WAVE...ENVIRONMENT STILL FAVORABLE
FOR HEAVY RAINFALL. PRECIP WATER VALUES NEAR 1.8-2 INCHES WILL BE
MORE THAN ENOUGH DURING THE DAY WED TO SUPPORT RAIN RATES OF 2
INCHES AN HR IN SOME OF THESE STORMS. MAY QUESTION WILL BE EXACTLY
WHERE AND MODELS HAVE BEEN VERY INCONSISTENT WITH CONVECTIVE
EVOLUTION WHICH IS TO BE EXPECTED. WRF-ARW AND TX TECH WRF SHOW
SOME TIME OF MCS MOVING INTO THE AREA DURING THE DAY BUT SYSTEM
COULD STILL MOVE NORTH INTO N TX AND THE ARLATEX. THIS IS TO SAY
THAT THERE IS SOME UNCERTAINTY AS TO WHERE HEAVY RAINFALL MAY
OCCUR. FLASH FLOOD WATCH COVERS AREAS THAT CANNOT HANDLE ANY MORE
RAINFALL AND HAVE BEST CHANCE TO SEE THUNDERSTORM ACTIVITY
TOMORROW.
WHILE THERE IS WEAK RIDGING ALOFT THUR...STILL ENOUGH MOISTURE
AND HEATING WITH NO CAP THAT STORMS COULD FORM AGAIN. BY FRIDAY
THE RIDGING IS GONE WITH THE POSSIBILITY OF ANOTHER WEAK WAVE
PASSING BY FOR SCT THUNDERSTORM ACTIVITY. POPS SHOULD BE
DECREASING DURING THIS TIME BUT ANOTHER UPPER LOW OVER THE ROCKIES
WILL KEEP SW FLOW ALOFT IN PLACE. WITH CONSTANT FLOW OF MOISTURE
OFF THE GULF...NEED TO KEEP SOME RAIN CHANCES GOING INTO NEXT
WEEK.
39
&&
.AVIATION...
STORMS MOVING THROUGH THE AREA THOUGH CLOSER TO THE BOUNDARY THE
STORMS HAVEN'T BEEN AS DEEP AND TEND TO MOVE MORE EASTERLY WHILE
NEAR THE COAST THEY SPREAD INLAND SLOWLY. HEAVY RAIN THREATS WITH
BRIEF GUSTY WINDS AND REDUCED VISIBILITY. 45
&&
.MARINE...
WINDS FINALLY CAME UP OFFSHORE BUT SHOULD HOLD AROUND THESE
LEVELS THROUGH EARLY EVENING. NEARSHORE AND BAYS WINDS INCREASING
AND WILL CARRY A SCEC THROUGH MID EVENING. IN THE GULF WATERS
EXPECT WINDS TO RESPOND TONIGHT TO THE INCOMING S/W BY INCREASING
LATE THIS EVENING AND INTO THE MORNING HOURS WITH SEAS BUILDING
FROM 4-5 FT TO 6-7 FT...SO WILL CARRY SCA 20-60NM WATERS. IN
ADDITION WILL HAVE THE POTENTIAL FOR STRONG THUNDERSTORMS TOWARD
MORNING BUT MORE LIKELY DURING THE DAY AS THEY MOVE INTO THE AREA
FROM THE WEST BUT WEAKEN AS THEY GET WELL INTO THE REGION. FEW
CHANGES MADE TO THE EXTENDED FORECAST WITH ONSHORE FLOW
STRENGTHENING THIS WEEKEND AND EXPECT SCA CONDITIONS FOR WINDS AND
SEAS AS FETCH LENGTHENS.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 67 79 69 84 70 / 50 70 50 40 20
HOUSTON (IAH) 70 82 72 84 71 / 40 50 40 40 20
GALVESTON (GLS) 74 81 74 82 75 / 30 40 30 30 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
COLORADO...GRIMES...HOUSTON...JACKSON...MADISON...
MONTGOMERY...WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 7 AM CDT
WEDNESDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...39
AVIATION/MARINE...45HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 630 AM CDT TUE MAY 12 2015 TXZ163-164-176>179-195>200-210>214-226-227-235>238-131130- HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS- WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER- HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA- GALVESTON- 630 AM CDT TUE MAY 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...FLOOD WATCH IN EFFECT UNTIL 7 PM TONIGHT... .DAY ONE...TODAY AND TONIGHT ALTHOUGH MOST OF THE REGION WILL BE PRECIPITATION FREE THROUGH THE DAY...ANY SCATTERED AFTERNOON RAIN AND STORM ACTIVITY COULD CAUSE LOCALIZED FLOODING CONCERNS. OTHER THAN URBANIZED AREAS...FAR NORTHERN COUNTIES AND SOUTHWESTERN COASTAL COUNTIES CLOSER TO THE GULF WILL BE THE MOST SUSCEPTIBLE TO FLOODING. THESE ARE THE COUNTIES THAT HAVE RECEIVED THE HIGHEST RAINFALL SINCE SUNDAY NIGHT...THEIR SATURATED GROUNDS WILL NOT BE ABLE TO HANDLE RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR BEFORE RUNOFF OCCURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HIGHER PROBABILITY OF RETURN PRECIPITATION WEDNESDAY INITIATED FROM THE PASSAGE OF A VICINITY SHORTWAVE DISTURBANCE. LOWERING RAIN AND STORM CHANCES EACH SUBSEQUENT DAY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED TODAY...POSSIBLY WITH RETURN PRECIPITATION WEDNESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 AM CDT TUE MAY 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM MARINE TSTM WIND 20 SSW PALACIOS 28.45N 96.36W
05/12/2015 M41 MPH GMZ330 TX COAST GUARD
PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
KNOTS.
&&
EVENT NUMBER HGX1500207
KPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CDT TUE MAY 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM MARINE TSTM WIND PALACIOS 28.71N 96.24W
05/12/2015 M43 MPH MATAGORDA TX ASOS
SUSTAINED WINDS 10 KNOTS GUSTING TO 33 KNOTS AT 953 AM
WITH A PEAK WIND OBSERVED 130 DEGREES AT 37 KNOTS AT 930
AM.
0942 AM MARINE TSTM WIND 20 SSW PALACIOS 28.45N 96.36W
05/12/2015 M41 MPH GMZ330 TX COAST GUARD
PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
KNOTS.
1005 AM MARINE TSTM WIND 17 SE PALACIOS 28.54N 96.04W
05/12/2015 M41 MPH GMZ350 TX MESONET
JETTY PARK MESONET OBSERVATION GUST TO 41 MPH.
&&
EVENT NUMBER HGX1500206 HGX1500207 HGX1500208
KPThe Houston radar (KHGX), 97 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
5 flash flood, 2 funnel cloud. Local standard time, as filed.
The funnel cloud sighting was near Interstate 45 and the South Loop 336.
Water covered roads in San Leon. Water several inches deep in many yards. Radar estimates over 8 inches of rain fell from slow moving storm over San Leon.
Widespread flooding was reported with water in homes in Angleton.
Widespread street flooding occurred throughout the Webster area with 50 to 100 stranded or flooded vehicles. There was water in cars at a dealership at the intersection of El Dorado Blvd and Interstate 45. High water rescues were conducted in the Clear Lake area. There was one fatality when a male was swept away during one of the rescues. Flooding was reported at the Green Oaks Apartments at the intersection of Highway 3 and Pineloch Drive. There was a furniture store roof collapse due to the weight of the water.
There was widespread flooding around League City. Several roads were impassable due to high water.
Roads were flooded in and around the Dayton area, including FM 321.
Funnel cloud was sighted between Edna and Ganado.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Harris | 2015-05-13 | 36 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578505, 583543, 578936, 578939, 578941, 578944, 578945.